Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX

May 10, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2002, 9:16 PM CDT for Pecos County, Texas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2002, 9:16 PM CDT (02:16 UTC)
Expired
May 10, 2002, 10:00 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 116 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 9:30 PM CDTHail 0.75Bakersfield, TX
May 10, 9:40 PM CDTHail 1.75Bakersfield, TXLaw enforcement officials reported hail to the size of golfballs along Interstate 10 between mile marker 284 and 288.
May 10, 9:45 PM CDTHail 1.75Bakersfield, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1926 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 110216
SVRMAF
TXC371-110300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 1000 PM CDT

* AT 910 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 5 MILES WEST OF 
  BAKERSFIELD. THIS STORM WAS PRODUCING DESTRUCTIVE HAIL WHICH WAS   
  BREAKING WINDOWS IN CARS AND IN HOUSES ALONG INTERSTATE 10 WEST OF 
  BAKERSFIELD AND EAST OF FORT STOCKTON.  RADAR SHOWED THE           
  THUNDERSTORM MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BAKERSFIELD...GIRVIN AND IRAAN

DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM.  PERSON INTERSTATE 
10 WEST OF BAKERSFIELD...AND PERSONS IN BAKERSFIELD SHOULD TAKE 
COVER NOW GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID 
WINDOWS

LAT...LON 3102 10271 3071 10252 3068 10184 3093 10191 3107 10239

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:10 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 10, 5:10 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 PM CDT FRI MAY 10 2002

UPDATED ZONES TO ADD WS 277 AND UP THE POPS IN COUNTIES ALSO
AFFECTED BY THE WATCH.  NO OTHER SIGNIFICANT CHANGES MADE.

.MAF...
TX...
NM...

20

In the hours before

Special weather statement, May 10, 3:20 PM CDT, 5 hours 56 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT FRI MAY 10 2002

.SYNOPSIS...
THE DRYLINE EXTENDED WEST OF AN ARTESIA...CARLSBAD...GUADALUPE
PASS...MARFA LINE LATE THIS AFTERNOON. A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE DRYLINE LATE THIS
AFTERNOON AND EVENING. OTHERWISE...PARTLY CLOUDY SKIES AND BREEZY
CONDITIONS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
THROUGH TONIGHT.

.THREATS...

THUNDERSTORMS...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE LATE
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO SOUTHWARD
INTO THE GUADALUPE AND DAVIS MOUNTAINS. ANY STORMS THAT DEVELOP WILL
MOVE EASTWARD INTO THE PERMIAN BASIN AND TRANS PECOS REGION THIS
EVENING. A FEW THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN TONIGHT...MAINLY NORTH OF A
CARLSBAD...JAL...MIDLAND...BIG SPRING LINE. THE MAIN THREATS FROM
ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD MONITOR WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON AND EVENING.
Special weather statement, May 10, 4:46 PM CDT, 4 hours 30 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067>069-074-075-081-
082-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT FRI MAY 10 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...LOVING...
MARTIN...MIDLAND...PECOS...REEVES...TERRELL...UPTON...WARD...JEFF
DAVIS AND WINKLER

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 10, 7:59 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 10, 8:24 PM CDTSevere Thunderstorm WarningMAFAndrews56 min
May 10, 8:46 PM CDTTornado WarningMAFPecos29 min
May 10, 9:57 PM CDTSevere Thunderstorm WarningMAFPecos48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.